zbMATH — the first resource for mathematics

Modeling disease spread via transport-related infection by a delay differential equation. (English) Zbl 1194.34111
Summary: A delayed SIS model is developed to describe the effect of transport-related infection, where time delay arises very naturally and the basic reproduction number \(R_0\) can be calculated. It is shown that this number characterizes the disease transmission dynamics: if \(R_0<1\), there exists only a disease-free equilibrium which is globally asymptotically stable; and if \(R_0>1\), then there is a disease-endemic equilibrium and the disease persists. Analysis of the dependence of \(R_0\) on the transport-related infection parameters shows that an outbreak can arise purely due to this transport-related infection.

34D23 Global stability of solutions to ordinary differential equations
92D30 Epidemiology
34K20 Stability theory of functional-differential equations
Full Text: DOI
[1] J. Arino and P. Van den Driessche, A multi-city epidemic model , Math. Population Stud. 10 (2003), 175-193. · Zbl 1028.92021 · doi:10.1080/08898480306720
[2] J. Cui, Y. Takeuchi and Y. Saito, Spreading disease with transport-related infection , J. Theoret. Biol. 239 (2006), 376-390. · doi:10.1016/j.jtbi.2005.08.005
[3] O. Diekmann, S.A. Van Gils, S.M. Verduyn Lunel and H.O. Walther, Delay equations , Functional-, Complex-, and Nonlinear Analysis, Springer, New York, 1995. · Zbl 0826.34002
[4] J.K. Hale and P. Waltman, Persistence in infinite-dimensional systems , SIAM J. Math. Anal. 20 (1998), 388-395. · Zbl 0692.34053 · doi:10.1137/0520025
[5] X. Liu and Y. Takeuchi, Spread of disease with transport-related infection and entry screening , J. Theoret. Biol. 242 (2006), 517-528. · doi:10.1016/j.jtbi.2006.03.018
[6] I. Longini, A mathematical model for predicting the geographic spread of new infectious agents , Math. Biosci. 90 (1988), 367-383. · Zbl 0651.92016 · doi:10.1016/0025-5564(88)90075-2
[7] L. Rvachev and I. Longini, A mathematical model for the global spread of influenza , Math. Biosci. 75 (1985), 3-22. · Zbl 0567.92017 · doi:10.1016/0025-5564(85)90064-1
[8] L. Sattenspiel and K. Dietz, Structured epidemic models incorporating geographic mobility among regions , Math. Biosci. 128 (1995), 71-91. · Zbl 0833.92020 · doi:10.1016/0025-5564(94)00068-B
[9] L. Sattenspiel and D.A. Herring, Structured epidemic models and the spread of influenza in the central Canada subarctic , Human Biol. 70 (1998), 91-115.
[10] ——–, Simulating the effect of quarantine on the spread of the \(1918\)-\(1919\) flu in central Canada , Bull. Math. Biol. 65 (2003), 1-26.
[11] H.L. Smith, Monotone dynamical systems, An introduction to the theory of competitive and cooperative systems , American Mathematical Society, Providence, RI, 1995. · Zbl 0821.34003
[12] Y. Takeuchi, X. Liu and J. Cui, Global dynamics of SIS models with transport-related infection , J. Math. Anal. Appl. 329 (2007), 1460-1471. · Zbl 1154.34353 · doi:10.1016/j.jmaa.2006.07.057
[13] W. Wang and G. Mulone, Threshold of disease transmission in a patch environment , J. Math. Anal. Appl. 285 (2003) 321-335. · Zbl 1021.92039 · doi:10.1016/S0022-247X(03)00428-1
[14] W. Wang and S. Ruan, Simulating the SARS outbreak in Beijing with limited data , J. Theoret. Biol. 227 (2004), 369-379. · doi:10.1016/j.jtbi.2003.11.014
[15] W. Wang and X.-Q Zhao, An epidemic model in a patchy environment , Math. Biosci. 190 (2004), 97-112. · Zbl 1048.92030 · doi:10.1016/j.mbs.2002.11.001
[16] ——–, An age-structured epidemic model in a patchy environment , SIAM J. Appl. Math. 65 (2005), 1597-1614. · Zbl 1072.92045 · doi:10.1137/S0036139903431245
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.